Texas, 2007

Hail in Texas, March 12, 2007

March 12, 2007 · NWS EWX · 1 event in 1 county or zone

A cold front passed through South Texas causing thunderstorms which produced severe hail in Bandera County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front passed through South Texas causing thunderstorms which produced severe hail in Bandera County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 12, 8:30 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 12, 8:30 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT MON MAR 12 2007

.UPDATE...
CLUSTER OF SHOWERS AND THUNDERSTORMS AHEAD OF OUTFLOW BOUNDARY
THIS EVENING WILL CONTINUE MOVING NORTHWARD ACROSS SOUTH CENTRAL
TEXAS INTO THE HILL COUNTRY OVERNIGHT. HAVE UPDATED TO REFLECT
RADAR AND SURFACE OBSERVATIONAL TRENDS. WILL MAINTAIN MENTION OF
LOCALLY HEAVY RAINFALL, HOWEVER WILL NOT ISSUE FLASH FLOOD WATCH
AS THE HEAVIEST RAINS SHOULD BE VERY LOCALIZED. SOME STRONG STORMS
ARE POSSIBLE WITH A FEW REPORTS OF SMALL HAIL. THERE COULD BE AN
ISOLATED SEVERE STORM OR TWO, HOWEVER WILL NOT MENTION AT THIS
TIME. SOME ADJUSTMENTS HAVE ALSO BEEN MADE TO THE SENSIBLE WEATHER
GRIDS FOR TONIGHT INTO TUESDAY MORNING. STILL LOOKS LIKE THE MAIN
TIMING FOR MORE WIDESPREAD HEAVY RAINS AND SEVERE STORMS WILL BE
LATER ON TUESDAY INTO EARLY WEDNESDAY AS THE UPPER LOW OPENS UP
AND BECOMES SLIGHTLY NEGATIVE TILT. A FLASH FLOOD WATCH WILL
LIKELY HAVE TO BE ISSUED BY THE NEXT TWO SHIFTS SHOULD 00Z MODEL
RUNS CONTINUE TRENDS OF 12Z AND 18Z.

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT MON MAR 12 2007/

AVIATION...
A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM HONDO AND
PLEASANTON SOUTHWARD TO COTULLA. MOVEMENT WAS NORTHEAST AT 20 MPH.
THIS AREA OF CONVECTION WILL IMPACT KSSF AND KSAT BETWEEN 00Z AND
02Z. LOW MVFR CIGS AND VSBYS WILL BE ASSOCIATED WITH THE PASSAGE OF
THESE STORMS. THE AREA OF CONVECTION WILL CONTINUE TO MOVE NORTHEAST
IMPACTING KHYI BY 01Z AND KAUS BY 02Z. THIS ACTIVITY WILL DISSIPATE
A FEW HOURS AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. HIGH
SOIL MOISTURE...LIGHT SFC WINDS AND CLEARING SKIES WILL RESULT IN
FOG FORMATION OVERNIGHT FOR THE I-35 TAF SITES. IFR/LIFR CIGS AND
VSBYS WILL DEVELOP BY 10Z AND LAST UNTIL 15Z. MVFR CONDITIONS ARE
EXPECTED AFTER 15Z WITH SHOWERS AND THUNDERSTORMS DEVELOPING IN THE
HEAT OF THE AFTERNOON AFTER 18Z.

PREV DISCUSSION... /ISSUED 345 PM CDT MON MAR 12 2007/

DISCUSSION...
THE MAIN ITEM OF NOTE IS OF COURSE THE RETURN OF RAIN. LATEST MODEL
GUIDANCE HAS DELAYED THE ONSET OF SHOWERS AND THUNDERSTORMS BY
SEVERAL HOURS. HOWEVER, WITH THE UPPER LOW SITTING CLOSE TO WHERE
IT WAS 24 HOURS AGO, ANOTHER OVERNIGHT MCS IS DEFINITELY NOT OUT
OF THE QUESTION. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT
TONIGHT, BUT RAIN CHANCES WILL PEAK LATE TOMORROW AFTERNOON BEFORE
DROPPING OUT OF THE PICTURE LATE WEDNESDAY. THERE IS THE POTENTIAL
FOR SOME OF THESE STORMS TO BECOME SEVERE TUESDAY AFTERNOON AND EVENING,
PARTICULARLY ONCE DAYTIME HEATING BECOMES A FACTOR. LOCALLY HEAVY
RAINFALL IS A MORE DEFINITE FEATURE WITH THIS STORM SYSTEM. NEW
RAINFALL TOTALS FOR TONIGHT THROUGH WEDNESDAY AFTERNOON WILL EASILY
BE 1 TO 3 INCHES, WITH AMOUNTS OF 5 TO 7 INCHES POSSIBLE. SOME AREAS
ACROSS SOUTH CENTRAL TEXAS RECEIVED 4 TO 8 INCHES OF RAIN FROM THE
MCS LAST NIGHT, SO IT WONT TAKE MUCH ADDITIONAL RAIN TO CAUSE A
RENEWED CHANCE FOR FLASH FLOODING PROBLEMS TOMORROW.

AS THE UPPER LOW TREKS TO THE EAST, WARM AND DRY AIR WILL FILTER
INTO THE REGION FROM THE WEST. HAVE LEFT IN CHC POPS ACROSS THE
EASTERN THIRD OF THE CWA THROUGH WEDNESDAY AFTERNOON SINCE INSTABILITY
AND HIGH PWATS WILL LINGER ACROSS THE AREA. THE DRIER AND WARM AIR
WILL FORCE SOME BREAKS IN THE CLOUD COVERAGE, ALLOWING DECENT
INSOLATION TO NUDGE TEMPS NEAR 80 ON WEDNESDAY. THE WARMING TREND
WILL CONTINUE INTO THURSDAY, WITH AFTERNOON HIGHS IN THE LOWER TO
MID 80S ACROSS THE REGION...WITH TEMPERATURES NEAR 90 EXPECTED
ALONG THE THE RIO GRANDE PLAINS.

A COLD FRONT IS STILL EXPECTED LATE IN THE WEEK, BUT THE 12Z GFS
RUN HAS SLOWED THIS FEATURE DOWN BY 18-24 HOURS AS COMPARED TO
PREVIOUS RUNS. HAVE GONE CLOSER TO THE MORE CONSISTENT ECMWF WITH
THE FRONT REACHING THE AREA BY FRIDAY. AT THIS MOMENT, IT LOOKS
THAT THE FROPA WILL BE DRY...WITH LITTLE TO NO RAIN CHANCES EXPECTED
AFTER WEDNESDAY. ONCE THE FRONT EXITS THE AREA, WINDS WILL RETURN
TO SOUTHERLY, BRINGING BACK WARM AND MOIST GULF AIR THE BEGINNING
OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  74  62  79  59 /  40  70  70  50  10
AUSTIN BERGSTROM INTL AIRPORT  59  75  62  77  57 /  40  70  70  50  10
DEL RIO INTL AIRPORT           57  74  59  85  57 /  20  40  40  -   -
SAN ANTONIO INTL AIRPORT       60  73  63  82  56 /  40  70  70  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/13
Hazardous weather outlook, Mar 12, 4:49 AM CST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT MON MAR 12 2007

TXZ171>173-183>194-202>209-217>225-228-131100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR FLASH FLOODING WILL INCREASE TONIGHT AND A FLASH
FLOOD WATCH MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR ALL OF SOUTH
CENTRAL TEXAS ON TUESDAY AND TUESDAY NIGHT. FLASH FLOODING IS ALSO
POSSIBLE THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.

In the hours before

Special weather statement, Mar 12, 9:15 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1015 PM CDT MON MAR 12 2007

TXC055-130900-
CALDWELL-
1015 PM CDT MON MAR 12 2007

A RIVER FLOOD WARNING IS IN EFFECT FOR PLUM CREEK
NEAR LULING, FOR THE SAN MARCOS RIVER BELOW LULING,
FOR THE GUADALUPE RIVER AT GONZALES AND THE
GUADALUPE RIVER NEAR CUERO.

FOR THE PLUM CREEK NEAR LULING, THE RIVER IS CURRENTLY IN
FLOOD NEAR 25 FEET AND THE FLOOD STAGE IS 23 FEET. IT WILL
REMAIN IN FLOOD THROUGH TUESDAY.
FOR THE SAN MARCOS RIVER BELOW LULING, THE RIVER IS
CURRENTLY IN FLOOD NEAR 28 FEET AND THE FLOOD STAGE IS
20 FEET. IT WILL REMAIN IN FLOOD THROUGH TUESDAY.
FOR THE GUADALUPE RIVER AT GONZALES, THE RIVER IS CURRENTLY
READING 23 FEET AND THE FLOOD STAGE IS 31 FEET. THE RIVER WILL
RISE ABOVE THE FLOOD STAGE BY EARLY TUESDAY MORNING.
FOR THE GUADALUPE RIVER NEAR CUERO, THE RIVER IS CURRENTLY
READING 9 FEET AND THE FLOOD STAGE IS 24 FEET. THE RIVER
WILL RISE ABOVE THE FLOOD STAGE BY EARLY WEDNESDAY MORNING.

THE FORECAST IS FOR MORE SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY AND ADDITIONAL RAINFALL MAY CHANGE THESE RIVER FORECAST
LEVELS.

PM

The radar

The Austin/San Antonio radar (KEWX), 88 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bandera

When
March 12, 9:18 PM CST to 9:25 PM CST
Where
Bandera County, 10 mi S of Pipecreek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.575, -98.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22348.